Thunderstorm Wind, La Porte
- When
- December 23, 3:03 AM CST to 3:04 AM CST
- Where
- La Porte County, 0.86 mi NE of La Porte
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.610, -86.710
A 66 mph wind gust was recorded.
Unseasonable warm and moist air interacted with a powerful cold front to bring several small lines of thunderstorms. While the majority of the stronger winds were not able to reach the ground, some wind gusts in the 60 to over 80 mph range were noted across parts of Northern Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Unseasonable warm and moist air interacted with a powerful cold front to bring several small lines of thunderstorms. While the majority of the stronger winds were not able to reach the ground, some wind gusts in the 60 to over 80 mph range were noted across parts of Northern Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 23, 12:01 AM CST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
101 AM EST SUN DEC 23 2007
.AVIATION.../06Z TAFS/
SFC LOW PRESSURE WILL BRING WIDESPREAD RAIN AND WIND TO THE FA.
LOOK FOR RAIN WITH A BRIEF PERIOD OF HEAVY RAIN ALONG THE COLD
FRONT...WHERE THIN LINE CONVECTION IS ANTICIPATED. WINDS ARE
EXPECTED TO INCREASE ACROSS THE FA AS LOW PRESSURE DEEPENS. LOOK
FOR SUSTAINED WINDS OF 2O TO 30 KNOTS WITH GUSTS TO 40 KNOTS BY
MID MORNING. WINDS WILL VEER TO THE SOUTHWEST WITH FROPA. THERE COULD
ALSO BE AN ISOLATED GUST TO AROUND 50 KNOTS WITH THE FROPA. ALL
SIG PRECIP SHOULD END BY MID MORNING ACROSS THE FA...WITH FLURRIES
POSSIBLE INTO THE EVENING.
&&
.PREV DISCUSSION... /ISSUED 1208 AM EST SUN DEC 23 2007/
UPDATE...
RAPIDLY DEEPENING 997MB SFC LOW PRESSURE OVER CENTRAL IL WILL
CONTINUE TO INTENSIFY AND PUSH NE. POTENT MID LEVEL UPPER LEVEL
TROUGH OVER THE MID CONUS IS UNDERGOING PHASING...WHICH WILL LEAD TO
IMPRESSIVE H5 HEIGHT FALLS OF NEARLY 450 METERS IN 24 HOURS OVER
THE GREAT LAKES AS THIS SYSTEM PUSHES EAST. THIS WILL SUPPORT
RAPID INTENSIFICATION OF SFC LOW PRESSURE OVER THE GREAT LAKES.
THIS RAPID CYCLOGENESIS WILL ALLOW THE ASSOCIATED COLD FRONT TO
ACCELERATE INTO THE REGION...FASTER THAN CURRENT GUIDANCE
SUGGESTS. THIS IS OBVIOUS IN COMPARING RADAR AND SFC OBS UPSTREAM
IN MO/IL. HAVE ADJUSTED TEMP GRIDS FOR THIS...BRINGING THE COLD
FRONT INTO THE CWA MUCH QUICKER. HAVE ALSO SHIFTED PRECIP FASTER
THROUGH THE FORECAST AREA PER ADVANCING FRONT. STAUNCH SUBSIDENCE
IN THE WAKE OF THE INITIAL BURST OF PVA WILL QUELL PRECIP ON THE
BACKSIDE OF THE FRONT. EXPECTING A POSSIBLE PERIOD OF SNOW SHOWERS
/NO ACCUMULATION EXPECTED/ IN THE MORNING TO QUICKLY GIVE WAY TO A
CHANCE OF FLURRIES...SAVE FAR NW AREAS WHERE LAKE SHOWERS MAY CLIP
BERRIEN AND CASS COUNTIES. HAVE DECREASED SKY COVER SOME AAS MPLE
DRY AIR PUSHES INTO THE REGION. MAY EVEN SEE A PERIOD OF PT SUNNY
BEFORE CYCLONIC WRAP AROUND MOISTURE BUILDS BACK INTO THE FA.
PREV DISCUSSION... /ISSUED 453 PM EST SAT DEC 22 2007/
SHORT TERM...
TONIGHT AND SUNDAY...SEVERAL FORECAST CHALLENGES AT HAND...
INCLUDING ARRIVAL OF THE COLD FRONT FOLLOWED BY STRONG WINDS.
ALSO...WITH SATURATED GROUND AND RECENT SNOW MELT...HYDRO CONCERNS
LATE TONIGHT INTO SUNDAY. AN INTENSE UPPER LEVEL SYSTEM WILL LIFT
NORTHEAST INTO THE WESTERN GREAT LAKES REGION. THE DEFORMATION
ZONE ASSOCIATED WITH THIS SYSTEM WILL STAY TO THE NORTHWEST OF THE
FORECAST AREA...KEEPING THE HEAVY SNOW TO THE NORTHWEST. KEPT A
CHANCE OF THUNDER TONIGHT AS MODEST THETA E AT 850 MB SURGES
NORTHEAST AHEAD OF THE FRONT. IMPRESSIVE OMEGA WITH THIS SYSTEM
AND DYNAMICS SUGGEST SOME AREAS WITH 0.50 TO 0.75 RAINFALL
POSSIBLE IN 3 HOURS...SO POTENTIAL FOR RAINFALL TO PRODUCE
FLOODING AS MELTING SNOW AND RAIN COMBINE WITH SATURATED GROUND TO
PRODUCE A RELATIVELY LARGE AMOUNT OF RUNOFF. LATEST SFC AND
ISALLOBARIC ANALYSIS REASONABLY IN LINE WITH THE LATEST
NAM/WRF...KEEPING THE LOW TRACK TO THE WEST OF THE FORECAST
AREA...BUT SUGGESTING A LOWER PRESSURE THAN THE NAM/WRF...DOWN TO
983 MB. THIS IS A DEEPENING OF 20 MB FROM 21Z. LOOKS LIKE FROPA
EARLY SUNDAY MORNING...WITH TEMPERATURES TURNING SHARPLY COLDER AS
WINDS INCREASE. HAVE ISSUED A WIND ADVISORY AS BELIEVE WIND SPEEDS
GENERALLY 30 TO 39 MPH WITH GUSTS APPROACHING 50 MPH. THE DRY SLOT
SHOULD WORK ITS WAY INTO THE AREA SUNDAY...LIMITING ANY CHANCE FOR
SNOW
UNTIL SUNDAY NIGHT WITH WRAP AROUND.
LONG TERM...
SUNDAY NIGHT THROUGH SATURDAY...
.STRONG GUSTY WINDS SUNDAY NIGHT INTO MONDAY...
DEEP AND NEARLY STACKED LOW ACROSS THE NORTHERN GREAT LAKES AT THE
START OF THE PERIOD...VERY TIGHT PRESSURE GRADIENT ACROSS THE
REGION. SUSTAINED WESTERLY WINDS OF 25-35 MPH WILL BE POSSIBLE WITH
GUSTS TO AS HIGH AS 45-50 MPH MAY BE REACHED. AS THE LOW MOVES
TOWARDS THE EAST INTO ONTARIO AND THEN QUEBEC OVERNIGHT THE PRESSURE
WILL SLOWLY LESSEN ALLOWING FOR THE WINDS TO SUBSIDE INTO MONDAY
MORNING...WITH GUSTS STILL POSSIBLE TOWARDS 25-30 MPH. PLENTY OF LOW
LEVEL MOISTURE TRAPPED UNDER THE INVERSION AND WITH THE CAA INTO THE
REGION THE CLOUDS WILL LINGER THROUGH THE PERIOD. LAKE EFFECT SNOW
WILL BE POSSIBLE AS THE H850 DROP TOWARDS -15C...WITH DELTA T/S
NEARING 18-19C. MOSTLY A WESTERLY FETCH ACROSS THE LAKE...WITH THE
NEAR LAKE AREA IN SOUTHERN MICHIGAN THE MORE PRIME AREA FOR PRECIP
AS PER LOCAL STUDIES. AN INCH OR TWO MAY BE POSSIBLE. WILL ADD
FLURRIES TO THE COUNTIES JUST TO THE SOUTH. WITH SOME WAA AT H850
DURING THE AFTERNOON MONDAY THE LAKE EFFECT SHOULD SHUT DOWN.
SLIGHTLY BELOW NORMAL TEMPS THRU THE PERIOD...WILL STRUGGLE TO REACH
THE UPPER 20S MONDAY. LARGE AREA OF HIGH PRESSURE MOVES INTO THE
REGION LATE MONDAY INTO TUESDAY AND THE WINDS WILL CONTINUE TO
LESSEN TO AROUND OR LESS THAN 10 MPH.
TUESDAY THROUGH SATURDAY
THE MODEL OF CHOICE THROUGH THE EXTENDED CONTINUES TO BE THE
ECMWF...IT HAS BEEN CONSISTENT AND HAS SUPPORT FROM ENSEMBLES AND
MUCH OF THE OTHER GLOBAL GUIDANCE OUTSIDE OF THE GFS OPERATIONAL
RUNS. STRONG NEGATIVE PNA PATTERN LOOKS TO CONTINUE THRU THE
PERIOD...WITH THE NAO BECOMING MORE NEGATIVE AFTER THE 29TH. THE
PATTERN LOOKS TO REMAIN FAIRLY ACTIVE INTO THE NEW YEAR.
AMPLIFIED PATTERN WITH SIGNIFICANT RIDGING BUILDING ACROSS THE
REGION TUESDAY WITH ANOTHER DEEP UPPER LEVEL LOW OVER THE SW
CONUS...SFC HIGH OVER THE OHIO VALLEY AND GREAT LAKES. SFC HIGH
MOVES EAST WEDNESDAY AS ENERGY KICKS OUT OF THE SW INTO THE SOUTHERN
PLAINS AND THE MS VALLEY INTO WED EVENING REACHING THE AREA THURSDAY
MORNING. HAVE SLOWED THE ONSET OF POPS...REMOVED DURING THE DAY ON
WED...AND RAMPED THE POPS UP THROUGH THE EVENING INTO THE OVERNIGHT
HOURS INTO THURSDAY. UPPER LEVEL LOW OPENS INTO A WAVE AS IT MOVES
ACROSS THE REGION...WITH FAIRLY WEAK SFC REFLECTION MOVING ACROSS
THE HOOSIER STATE...APPEARING TO WEAKEN SOME AS IT MOVES THROUGH THE
REGION. TEMPS AND THERMAL PROFILES SUGGESTS THE P-TYPE WOULD BE ALL
SNOW...WITH LIGHT ACCUMS POSSIBLE.
NEXT IN THE SERIES OF WAVES DIGS INTO THE SOUTHWEST AND PULLS EAST
THURSDAY INTO FRIDAY. THIS WAVE LOOKS TO BE STRONGER THAN THE
PREVIOUS FEW AT H500...AND PRODUCES A MUCH STRONGER SFC LOW. TRACK
HAS TRENDED TO THE WEST OF THE FORECAST AREA...WHICH HAS BEEN THE
DOMINATE TREND THIS SEASON SO FAR. WITH THE LACK OF ARCTIC AIR
POURING INTO THE REGION AND NO SNOWFIELD OVER OR JUST TO THE NORTH
OF THE REGION WHICH COULD POSSIBLE PUSH THE TRACK MORE EAST...THE
WEST TREND OF THE TRACK SHOULD HOLD OR CONTINUE TO DRIFT SLIGHTLY
MORE WEST. THE CURRENT TRACK LOOKS TO TAKE THE SFC LOW FROM THE
LOWER MS VALLEY ON FRIDAY RAPIDLY DEEPENING AND MOVING INTO THE
WESTERN GREAT LAKES BY SATURDAY MORNING. THERMAL PROFILES ARE WARM
SINCE WE ARE EAST OF THE LOW TRACK...THEREFORE A RAIN EVENT IS
EXPECTED. IT IS POSSIBLE THAT BRIEF PERIOD OF FROZEN
PRECIP...MAINLY SNOW WILL BE POSSIBLE ON THE BACKSIDE OF THE SYSTEM
WITH MINOR OR LITTLE ACCUMS AT BEST. WE ARE STILL MANY DAYS
OUT...THEREFORE THE TRACK IS SUBJECT TO CHANGE...BUT IN THIS LA NINA
YEAR THIS IS A TYPICAL TRACK...AND THIS HAS BEEN THE TYPICAL TRACK
THIS SEASON SO CONFIDENCE IS HIGHER THAN NORMAL FOR A SYSTEM STILL
6-7 DAYS AWAY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY FROM 6 AM EST /5 AM CST/ THIS MORNING TO 1 AM EST
/MIDNIGHT CST/ MONDAY FOR INZ003>009-012>018-020-022>027-
032>034.
MI...WIND ADVISORY FROM 6 AM THIS MORNING TO 1 AM EST MONDAY FOR
MIZ077>081.
OH...WIND ADVISORY FROM 6 AM THIS MORNING TO 1 AM EST MONDAY FOR
OHZ001-002-004-005-015-016-024-025.
LM...GALE WARNING FROM 5 AM EARLY THIS MORNING TO 7 AM EST MONDAY FOR
LMZ043-046.
&&
SHORT TERM...SKIPPER
LONG TERM...SCHOTT
AVIATION/UPDATE...CHAMBERLAINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 659 AM EST SAT DEC 22 2007 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-231200- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 659 AM EST SAT DEC 22 2007 /559 AM CST SAT DEC 22 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE AREAS OF FOG...DENSE IN SPOTS ESPECIALLY THIS MORNING. USE CAUTION IF YOU ARE DRIVING AND ENCOUNTER DENSE FOG. AN INTENSE STORM SYSTEM WILL BRING RAIN AND A CHANCE FOR THUNDERSTORMS TONIGHT. RUNOFF FROM HEAVY RAINFALL AND MELTING SNOW WILL LIKELY CREATE FLOODING IN LOW LYING AND OTHER POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RUNOFF WILL CONTINUE TO CREATE FLOODING PROBLEMS. SIGNIFICANT RISES IN DRAINAGE DITCHES...CREEKS AND STREAMS CAN ALSO BE EXPECTED. MINOR TO MODERATE FLOODING OF MAJOR RIVERS SHOULD BE ANTICIPATED TO CONTINUE INTO EARLY NEXT WEEK. STRONG WEST WINDS AND SHARPLY COLDER AIR WILL MOVE IN BEHIND A COLD FRONT ON SUNDAY ALONG WITH MINOR SNOW ACCUMULATIONS POSSIBLE...ESPECIALLY IN THE LAKE EFFECT REGION OF SOUTHWEST LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGE TO REPORT RAINFALL AMOUNTS GREATER THAN ONE-HALF INCH...AS WELL AS THEIR HIGHEST MEASURED WIND GUST SPEED ON SUNDAY IF GREATER THAN 40 MPH. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-231200- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 659 AM EST SAT DEC 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG PRESSURE GRADIENT WILL DEVELOP EARLY SUNDAY MORNING AND CONTINUE THROUGH INTO EARLY MONDAY...PRODUCING SOUTHWEST TO WEST GALES SUNDAY INTO SUNDAY NIGHT. WAVE HEIGHTS OF 8 TO 12 FEET ARE ALSO POSSIBLE. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 312 AM EST SUN DEC 23 2007 INZ003-012-013-015-020-022-230915- CASS-FULTON-LA PORTE-PULASKI-STARKE-WHITE- 312 AM EST SUN DEC 23 2007 ...SPECIAL WEATHER STATEMENT... AT 212 AM CST/312 AM EST/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH STRONG WINDS EXTENDING FROM 21 MILES WEST OF LA CROSSE TO 16 MILES SOUTH OF BROOKSTON...MOVING NORTHEAST AT 50 MPH. WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS LINE OF SHOWERS. LOCATIONS IN THE PATH INCLUDE...SMITHSON...LEE...MONON... FRANCESVILLE...SAN PIERRE...SITKA...BROOKSTON...NORTH JUDSON...LA PORTE...SOUTH WANATAH AND WANATAH. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS LINE OF SHOWERS HAS PASSED. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 341 AM EST SUN DEC 23 2007 INZ003>005-008-012>017-020-022>025-MIZ077-078-230945- BERRIEN-CASS-ELKHART-FULTON-HUNTINGTON-KOSCIUSKO-LA PORTE-MARSHALL-MIAMI-NOBLE-PULASKI-ST. JOSEPH-STARKE-WABASH-WHITE-WHITLEY- 341 AM EST SUN DEC 23 2007 ...SPECIAL WEATHER STATEMENT... AT 238 AM CST/338 AM EST/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF HEAVY SHOWERS WITH WINDS UP TO 50 MPH. THIS LINE EXTENDED FROM 11 MILES NORTHWEST OF MICHIGAN CITY TO 11 MILES SOUTHWEST OF LOGANSPORT...AND WAS MOVING NORTHEAST AT 55 MPH. LOCATIONS IN THE PATH INCLUDE...LA PORTE...BENTON HARBOR...CASSOPOLIS...THREE RIVERS...KNOX...STILLWELL... SPRINGVILLE...BUNKER HILL...UNION PIER...SOUTH BEND...ELKHART...WARSAW...WABASH...PLYMOUTH...AND PERU. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS LINE HAS PASSED. JC
The Northern Indiana radar (KIWX), 89 km away, was scanning. The volume nearest the first event began at 09:00 UTC.
12 thunderstorm wind. Local standard time, as filed.
A 66 mph wind gust was recorded.
A 72 mph wind gust was recorded by a trained spotter.
Six power poles were blown down on 300S between 300W and 200W.
A 62 mph wind gust was recorded by the Automated Surface Observation System at the South Bend Regional Airport.
Several large trees were uprooted in the old Reverewood sub-division. One of these trees fell on top of an unoccupied car.
An off duty NWS employee recorded a 61 mph wind gust at his residence.
The roof was peeled off trailer home. Damage is estimated at $5000.
A nearly 40 foot tall tree was blown down by thunderstorm winds.
Numerous reports of trees and power lines down were received by county dispatch across Noble county.
One tree was blown down with two others snapped in half about 15 feet above the ground.
Numerous reports of downed power lines and trees across the county.
Amateur radio operators measured a 83 mph wind gust. Numerous trees and limbs down across the county by spotters and emergency management officials.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71365, 71366, 71362, 71367, 71359, 71368, 71360, 71369, 71361, 71363, 71364, 71370.